What are the Signs of Meth Use?
Methamphetamine is notorious for its adverse effects. The illegal and highly addictive drug can devastate a person’s health. Most people have seen frightening before-and-after pictures of meth addicts, but in many cases, the signs that someone is on meth or uses meth regularly may not be obvious.
If you suspect that someone you know, perhaps even a family member, has a problem with meth, it’s important to know all the signs so that you can stage an intervention and help them find treatment. If you need answers about treatment for meth abuse, please contact a dedicated recovery specialist today.
The Rush and the Crash
When a person uses meth, they will experience a “rush” which can last for 8 hours or as long as an entire day. During a meth rush, the user will feel a surge of energy and euphoria. A person having a meth rush might behave aggressively or compulsively. They may be more physically active than usual or perform meaningless, repetitive tasks. They might also be unusually paranoid and express confusion or detachment from reality. People on meth often have outbursts, talk incessantly, twitch their faces, exhibit rapid eye movement, and avoid sleep or rest.
On a physiological level, a user’s body may respond to meth with severe sweating, dilated pupils, vomiting, tremors, headaches, and drastically heightened temperatures. In general, if you notice that someone has these symptoms, it is quite possible that they have taken meth in the past several hours.
After the meth rush comes the crash. The crash phase usually lasts for about 3 days, although it can last for as many as 10 days. A crash is essentially a prolonged period of exhaustion after the effects of a meth rush subside. The primary sign of a meth crash is extreme tiredness. Many meth users also suffer bouts of depression during this stage. In summary, if you notice that someone you know experiences a phase of hyperactivity and then sleeps almost constantly for days, meth may be the reason.
The Symptoms of “Tweaking”
If the signs of a meth rush and crash don’t convince you that someone has used meth, the symptoms of tweaking might confirm your suspicions. “Tweaking” (a word for meth withdrawal) follows a meth crash. Since meth is so addictive, users typically crave more meth once they recover from exhaustion. They will suffer withdrawal if they no longer have access to the drug or if taking more meth can’t deliver the same euphoria.
Incessant scratching or itching is the most well-known symptom of tweaking. This symptom often leaves sores on the skin. Additionally, a meth user who is tweaking will be irritable and seem nervous. It is also important to understand that tweaking is a state of psychosis that sometimes involves hallucinations and insomnia. If you observe the symptoms of tweaking, especially after noticing signs of a rush and a crash, you can be confident that your friend or loved one has used meth.
The Signs of a Long-term Meth Addiction
Unfortunately, one full cycle of rush, crash, and withdrawal might be the beginning of a meth addiction. Many people become addicted to meth after using it only once. If a meth user keeps taking the drug for a prolonged period of time, they will start to show physical signs of long-term meth use. Meth addicts typically have terrible dental problems, a condition commonly called “meth mouth,” as well as sores on their skin from constant scratching. Furthermore, meth addicts are often very thin because they neglect to eat.
These characteristics, especially in people who previously did not have them, provide a clear indication that a person is not only “on meth,” but also has a meth use disorder. The signs of using meth are relatively easy to identify. They can also be a call to action. Meth has the potential to ruin a person’s life. Once again, if you know that someone is using meth, please call an expert today to learn more about how you can help them.